Kansas, 2025Hail and Damaging Winds in Kansas, September 3, 2025
September 3, 2025 · NWS ICT · 42 events in 5 counties and zones
An intense supercell thunderstorm developed over portions of Saline County during the late afternoon hours of September 3rd. This storm weakened as a second supercell thunderstorm developed across portions of McPherson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 42
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense supercell thunderstorm developed over portions of Saline County during the late afternoon hours of September 3rd. This storm weakened as a second supercell thunderstorm developed across portions of McPherson County. This storm moved across portions of McPherson, Harvey, and Sedgwick and produced several reports of large hail up to baseball size. A third supercell storm developed across southwest McPherson County and once again, tracked across Harvey and Sedgwick counties. Large hail up to baseball size and wind gusts in excess of 70 mph were reported. Extensive damage to roofs, trees, siding, and vehicles occurred across McPherson, Harvey, and Sedgwick counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 3, 1:05 PM CST, 3 hours 3 minutes earlier. Its key messages:
- Strong to severe storms will affect the region for late this afternoon and evening(a few storms could produce damaging winds and significant size hail over 2 inches)
- Another round of showers and storms is expected for Thursday night into Friday morning with a few strong storms possible
- Dry weather with cooler below normal temperatures will be in store for the weekend and next week
Area forecast discussion, Sep 3, 1:05 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
205 PM CDT Wed Sep 3 2025
.KEY MESSAGES...
- Strong to severe storms will affect the region for late this
afternoon and evening(a few storms could produce damaging winds and
significant size hail over 2 inches)
- Another round of showers and storms is expected for Thursday night
into Friday morning with a few strong storms possible
- Dry weather with cooler below normal temperatures will be in
store for the weekend and next week
&&
.DISCUSSION...
Issued at 151 PM CDT Wed Sep 3 2025
Latest analysis shows a cold front surging southward from
southern Nebraska into northern Kansas. Thunderstorms will
begin to develop along the front mainly after 4pm across central
and northeast Kansas, then spread southward through the evening
hours. The ingredients of modest MLCAPE, steep mid-level lapse
rates, and favorable elongated directional wind shear profile
aloft favors large hail with significant size hail over 2
inches possible. Also of note is decent DCAPE over central
Kansas which promotes possible damaging winds of 60 to 70mph.
The storms should begin to decrease after sunset with loss of
daytime heating.
Dry weather to follow on Thursday as surface high pressure builds
over the region. Meanwhile a second cold front will surge southward
across Kansas for Thursday night into Friday morning with a more
noticeable cool down. Showers and storms will accompany the front
with some potential for a few strong/marginally severe storms to
produce up to quarter size hail. The key will be on magnitude of
elevated instability present which will predicate updraft
strength/hail size. Otherwise it will be a cooler fall-like start on
Saturday morning with lows in the upper 40s to low 50s. The upper
level pattern will transition from a northwest flow regime to an
upper level ridge amplifying over the central plain heading into next
week. This will result in a dry weather pattern for Sunday through
middle of next week with a gradual rise to daytime highs but still
below normal for early September.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1213 PM CDT Wed Sep 3 2025
Widely scattered storms this afternoon and evening, especially
along and east of the I-135 corridor.
As of 1720Z this afternoon, VFR conditions dominated the region.
However, after 21Z, chances for widely scattered showers and
storms will increase across portions of central and eastern
Kansas as a cold front sinks into the area. Conditions are
favorable for strong to severe storms across the area with large
hail being the primary concern. However, there is a chance for
wind gusts up to 50 knots along with a very low tornado risk.
Showers and storms will progress from northwest to southeast
throughout the evening and nighttime hours, and chances should
come to an end after 05Z. VFR conditions should gradually return
overnight into early Thursday morning.
The cold front will also bring a wind shift across the area.
Prior to frontal passage, winds will be generally under 10 knots
out of the west or southwest. After frontal passage, north to
northeast winds will initially be breezy with gusts around 20
to 25 knots possible, then decrease overnight into Thursday
morning.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...CDJ
AVIATION...JC
Hazardous weather outlook, Sep 3, 2:15 PM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
315 PM CDT Wed Sep 3 2025
KSZ032-033-047>053-067>072-082-083-091>096-098>100-042015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
315 PM CDT Wed Sep 3 2025
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Storms are expected develop and continue through the evening hours.
A few of the stronger storms will be capable of producing large
hail of 2 inches or bigger along with 60 to 70 mph downburst winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Storms will be possible late Thursday night into Friday morning. A
few strong storms will be possible with large hail as the main
threat.
.SPOTTER INFORMATION STATEMENT...
Spotter may be needed late this afternoon and tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
Hail, Saline
- When
- September 3, 4:08 PM CST to 4:09 PM CST
- Where
- Saline County, 2.56 mi WNW of (Sln)salina Muni Arp
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.820, -97.690
Hail, Saline
- When
- September 3, 4:16 PM CST to 4:17 PM CST
- Where
- Saline County, 3.4 mi NW of (Sln)salina Muni Arp
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.830, -97.700
Hail, Saline
- When
- September 3, 4:16 PM CST to 4:17 PM CST
- Where
- Saline County, 4.85 mi W of (Sln)salina Muni Arp
- Measured
- 2.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.800, -97.740
Hail, Saline
- When
- September 3, 4:20 PM CST to 4:21 PM CST
- Where
- Saline County, 1.75 mi NE of (Sln)salina Muni Arp
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.820, -97.630
Hail, Saline
- When
- September 3, 4:25 PM CST to 4:26 PM CST
- Where
- Saline County, 1.28 mi WNW of Mentor
- Measured
- 2.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.740, -97.620
The time was estimated via radar.
Hail, Saline
- When
- September 3, 4:26 PM CST to 4:27 PM CST
- Where
- Saline County, 2.07 mi S of (Sln)salina Muni Arp
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.770, -97.650
Hail was reportedly covering the ground south of the Salina Airport.
Hail, Saline
- When
- September 3, 4:33 PM CST to 4:34 PM CST
- Where
- Saline County, 0.54 mi W of Assaria
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.680, -97.610
Hail, Saline
- When
- September 3, 4:36 PM CST to 4:37 PM CST
- Where
- Saline County, 0.54 mi W of Assaria
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.680, -97.610
Hail, McPherson
- When
- September 3, 4:40 PM CST to 4:41 PM CST
- Where
- McPherson County, 0.88 mi NW of Marquette
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.560, -97.840
The report was received via social media.
Hail, Saline
- When
- September 3, 4:45 PM CST to 4:46 PM CST
- Where
- Saline County, 1.75 mi SW of Assaria
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.660, -97.620
Hail, Marion
- When
- September 3, 5:02 PM CST to 5:03 PM CST
- Where
- Marion County, 0.54 mi E of Ramona
- Measured
- 2 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.600, -97.060
Hail, Marion
- When
- September 3, 5:09 PM CST to 5:10 PM CST
- Where
- Marion County, 0.54 mi E of Ramona
- Measured
- 3 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.600, -97.060
Hail, McPherson
- When
- September 3, 5:10 PM CST to 5:11 PM CST
- Where
- McPherson County, 1.48 mi NNE of Mc Pherson
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.390, -97.660
Hail, McPherson
- When
- September 3, 5:14 PM CST to 5:15 PM CST
- Where
- McPherson County, 1.48 mi NNE of Mc Pherson
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.390, -97.660
Hail, McPherson
- When
- September 3, 5:16 PM CST to 5:17 PM CST
- Where
- McPherson County, 1.48 mi NNE of Mc Pherson
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.390, -97.660
Hail, McPherson
- When
- September 3, 5:21 PM CST to 5:22 PM CST
- Where
- McPherson County, 0.54 mi E of Mc Pherson
- Measured
- 2.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.370, -97.660
Thunderstorm Wind, McPherson
- When
- September 3, 5:38 PM CST to 5:39 PM CST
- Where
- McPherson County, 5.94 mi SSW of Elyria
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.200, -97.660
This wind gust was measured via a personal weather station.
Hail, McPherson
- When
- September 3, 5:42 PM CST to 5:43 PM CST
- Where
- McPherson County, 1.38 mi N of Moundridge
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.220, -97.520
Hail, Harvey
- When
- September 3, 5:44 PM CST to 5:45 PM CST
- Where
- Harvey County, 9.38 mi NNE of Burrton
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 38.150, -97.620
Thunderstorm Wind, Harvey
- When
- September 3, 5:51 PM CST to 5:52 PM CST
- Where
- Harvey County, 5.08 mi WSW of Hesston
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -97.520
Half dollar sized hail was also reported.
Hail, Harvey
- When
- September 3, 5:58 PM CST to 5:59 PM CST
- Where
- Harvey County, 4.4 mi NW of Halstead
- Measured
- 2.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.050, -97.570
Hail, McPherson
- When
- September 3, 6:02 PM CST to 6:03 PM CST
- Where
- McPherson County, 5.59 mi WSW of Mc Pherson Arpt
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.330, -97.780
Thunderstorm Wind, Harvey
- When
- September 3, 6:04 PM CST to 6:05 PM CST
- Where
- Harvey County, 0.69 mi N of Halstead
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.010, -97.520
A railroad crossing arm was snapped with a police officer estimating 75mph wind gusts in Halstead.
Hail, Harvey
- When
- September 3, 6:06 PM CST to 6:07 PM CST
- Where
- Harvey County, 0.54 mi E of Halstead
- Measured
- 2.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.000, -97.510
Wind gusts up to 60 mph were also reported.
Thunderstorm Wind, Harvey
- When
- September 3, 6:06 PM CST to 6:07 PM CST
- Where
- Harvey County, 0.54 mi E of Halstead
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.000, -97.510
This wind gust was estimated along with tennis ball sized hail.
Hail, McPherson
- When
- September 3, 6:10 PM CST to 6:11 PM CST
- Where
- McPherson County, 3 mi NE of Inman
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.260, -97.730
Hail, Harvey
- When
- September 3, 6:16 PM CST to 6:17 PM CST
- Where
- Harvey County, Sedgwick
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.920, -97.430
Hail, Sedgwick
- When
- September 3, 6:31 PM CST to 6:32 PM CST
- Where
- Sedgwick County, 0.69 mi N of Valley Center
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.840, -97.370
Hail, Sedgwick
- When
- September 3, 6:39 PM CST to 6:40 PM CST
- Where
- Sedgwick County, Park City
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.800, -97.320
Hail, Sedgwick
- When
- September 3, 6:40 PM CST to 6:41 PM CST
- Where
- Sedgwick County, 1.49 mi NNE of Wichita
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 37.720, -97.320
Hail, Sedgwick
- When
- September 3, 6:42 PM CST to 6:43 PM CST
- Where
- Sedgwick County, Park City
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.800, -97.320
KSN news media reported golf ball sized hail in Park City.
Thunderstorm Wind, Sedgwick
- When
- September 3, 6:42 PM CST to 6:43 PM CST
- Where
- Sedgwick County, 3.01 mi SE of Maize
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.740, -97.430
Wind gusts estimated between 70 and 75 mph were reported along with some paneling blown off of the roof of a gas station.
Thunderstorm Wind, Sedgwick
- When
- September 3, 6:43 PM CST to 6:44 PM CST
- Where
- Sedgwick County, 3.01 mi SE of Maize
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.740, -97.430
A portion of a roof panel on a gas station was blown off.
Hail, Harvey
- When
- September 3, 6:50 PM CST to 6:51 PM CST
- Where
- Harvey County, 0.54 mi E of Halstead
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.000, -97.510
Golfball sized hail covering most of the ground.
Thunderstorm Wind, Sedgwick
- When
- September 3, 7:00 PM CST to 7:01 PM CST
- Where
- Sedgwick County, (Iab) McConnell Arpt
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.620, -97.270
Hail, Sedgwick
- When
- September 3, 7:15 PM CST to 7:16 PM CST
- Where
- Sedgwick County, 3.56 mi WNW of Wichita
- Measured
- 2.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.720, -97.390
Hail, Sedgwick
- When
- September 3, 7:17 PM CST to 7:18 PM CST
- Where
- Sedgwick County, 2.14 mi SE of Maize
- Measured
- 1.25 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.750, -97.440
Thunderstorm Wind, Sedgwick
- When
- September 3, 7:17 PM CST to 7:18 PM CST
- Where
- Sedgwick County, 2.14 mi SE of Maize
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.750, -97.440
This wind gust was estimated.
Hail, Sedgwick
- When
- September 3, 7:22 PM CST to 7:23 PM CST
- Where
- Sedgwick County, 3.28 mi W of Wichita
- Measured
- 2 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.700, -97.390
Many ping pong ball sized hailstones fell along with a couple of two-inch hailstones.
Thunderstorm Wind, Sedgwick
- When
- September 3, 7:22 PM CST to 7:23 PM CST
- Where
- Sedgwick County, 0.55 mi W of (Ict)wichita Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.650, -97.440
Hail, Sedgwick
- When
- September 3, 7:24 PM CST to 7:25 PM CST
- Where
- Sedgwick County, 3.62 mi SSW of Wichita
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.650, -97.350
Hail, Sedgwick
- When
- September 3, 7:38 PM CST to 7:39 PM CST
- Where
- Sedgwick County, 2.97 mi NNE of Peck
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.520, -97.350
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Tennessee, September 3, 2025$101,000 · 2 events
- Flash Flooding and Flood in Arizona, September 3 to 4, 2025$20,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in Missouri, September 3, 20251 in hail · 18 events
- Hail in Kansas, September 3, 20252 in hail · 10 events
- Damaging Winds in Alabama, September 3, 2025$500 · 50 kt wind · 2 events
- Flash Flooding in Arizona, September 3 to 4, 20252 events
- Hail in Iowa, September 3, 20251 in hail · 1 event
- Waterspout in Lake Michigan, September 3, 20251 event
- Waterspout in South Atlantic Coastal Waters, September 3, 20251 event
- Wildfire in Montana, September 3 to 22, 20251 event
- Dust Devil in Pennsylvania, September 3, 20251 event
- Damaging Wind in Kansas, September 3, 202556 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1284683, 1284684, 1284685, 1284686, 1284687, 1284688, 1284689, 1284690, 1284691, 1284692, 1284693, 1284694, 1284695, 1284696, 1284697, 1284698, 1284699, 1284700, 1284701, 1284702, 1284703, 1284704, 1284705, 1284706, 1284708, 1284709, 1284710, 1284711, 1284712, 1284713, 1284714, 1284715, 1295604, 1284716, 1284717, 1284718, 1284719, 1284720, 1284721, 1284722, and more.